Altered Busulphan Exposure Associated with Concomitant Omeprazole during Hematopoietic Stem Cell Transplantation Conditioning: A Two-Case Report.
Ibrahim El-Serafi, Rui He, Ying Zhao et al.
✦ AI-curated · Sources linked
Case in brief
Two adult patients with acute myeloid leukemia underwent conditioning with oral busulphan prior to hematopoietic stem cell transplantation. Both patients received omeprazole concurrently, leading to unexpectedly elevated busulphan plasma AUC values. In one case, dose reduction did not normalize exposure, while discontinuation of omeprazole in the other resulted in a significant decrease in busulphan levels, highlighting a potential drug interaction.
What made this case unusual
The unexpected elevation in busulphan plasma levels despite standard dosing and the differing responses to dose reduction and omeprazole discontinuation underscore the complexity of drug interactions in this context.
Diagnostic / clinical pearl
Clinicians should be aware of the potential interaction between omeprazole and busulphan, which may significantly alter systemic busulphan exposure during conditioning for hematopoietic stem cell transplantation.
Why it matters
This case emphasizes the importance of therapeutic drug monitoring in patients receiving busulphan, particularly when concomitant medications that affect its metabolism are used.